Monday, August 11, 2008

GAO: 1-2% of anthrax vaccine recipients have adverse events which may result in disability or death

On June 29, 2007 a Government Accountability Office report was issued regarding the military Vaccine Healthcare Centers, which were formed in 2001 to take care of injuries from anthrax vaccine. They have treated 2,400 ill soldiers, the vast majority for illnesses developing in close proximity to anthrax vaccinations.

Page 4 of the report says, "Officials from the VHC Network and CDC estimate that between 1 and 2 percent of immunized individuals may experience severe adverse events, which could result in disability or death." The text does not specify anthrax vaccine here, in an attempt to downplay the anthrax vaccine connection. However, on page 3 of the report, in a footnote, GAO makes clear that the only vaccine reactions evaluated for this report were those from anthrax, stating: "We consider the efforts of the VHC Network to address the needs of those receiving the anthrax immunization under both mandatory and voluntary circumstances to be within the scope of this report."

This quote from: Military Health: DOD's Vaccine Healthcare Centers Network. GAO-07-787R, June 29.

Who would willingly agree to such odds? Yet this vaccine is what we continue to force on our soldiers, Coast Guard members, some merchant mariners and many civilian contractors to the military.

The GAO report says that the VHCs are working with the Military Vaccine Agency (MILVAX) to research adverse reactions--but no studies have been reported in the medical literature. It also notes the VHC Network spent $500,000 to build a clinic at Landstuhl, Germany in 2004--but the Army made no funds available to operate it. Landstuhl is where soldiers go first when they are medically evacuated from Iraq and Afghanistan. The VHCs apparently expected that vaccine-injured soldiers would be arriving at Landstuhl in sufficient numbers to warrant a clinic.

How many of the non-combat-related serious illnesses and deaths are due to anthrax and possibly other vaccines? Although the military has not released any data that would permit an independent assessment, I have heard from ill soldiers that several percent of their units were medevaced home prior to seeing any combat--due to heart attacks, gastrointestinal illnesses, and sudden development of autoimmune disorders.


AR said...

Dr. Nass,

You mentioned "other vaccines" as potentially causing illness.

I received Rocky Mountain Spotted Fever vaccine in 1989 one month prior to embarking on a 3-week camping trip in Glacier NP and Waterton Lakes park in Canada. The week after my return from that successful trip, which entailed bicycling 1,000 miles and hiking side trips on wilderness trails (no tick bites), I began to feel extreme novel exhaustion which exacerbated over a period of months. The most obvious symptom was exertional fatigue: not being able to recover from exercise that formerly was no big deal, such that I was only able to do about 1/3 of my previous activities, indicating a possible mitochondrial problem A constellation of other symptoms emerged, including Hashimoto's thyroiditis, sleep disturbance, brain fog/short term memory difficulty, etc. The closest thing to a diagnosis was the suggestion that I may have CFS. My symptoms were treated, but I never recovered to my previous level of health or fitness.

My purpose in providing this merest sketch of my health picture is to provide a potential data point for vaccine-induced CFS-like syndrome, in case it can help elucidate a pattern.

Meryl Nass, M.D. said...

The symptoms (all of them above) you describe occur in 80% of the soldiers/veterans who became very ill after receiving anthrax vaccine... I should correct this to say I see these symptoms in 80% of those who seek me out as patients. The GWS patients have similar symptoms. I believe similar symptoms also occasionally occur after other vaccines.

I was not aware there was a licensed vaccine for RMSF. Were you enrolled in a vaccine trial?

Meryl Nass, MD